Heart Failure and Diabetes Polypharmacy Case Study

LT is a 67-year-old white male presenting to your ambulatory care clinic for a CMR. He says his wife tells him he is taking too many medications and he wants your help evaluating his current regimen. According to his chart, his blood pressure has been within goal, but he has been having trouble with heart failure as of late and was recently hospitalized. In the last few months his blood sugars have been trending on the low end. His mood has been stable. He complains of regular loose stools over the last couple months and that in addition to his regular naproxen he has been needing his Advil PM more frequently. Lastly, he says he’s been seeing commercials for Entresto, what can you tell him about that?

PMH: HTN, HFrEF, DMII, Hyperlipidemia, GAD, PTSD, Open-angle glaucoma, Osteoarthritis, 

Knee replacement (6 mos ago)

Medications:

  • Lisinopril 20mg po qday (6 years)
  • Metoprolol Tartrate 50mg po bid (4 years)
  • Chlorthalidone 50mg po qday (6 years)
  • Cartia XT 240mg po qday (4 years)
  • Lasix 40mg po bid 8am and 2pm x 2 weeks (started 1 week ago)
  • Metformin 1000mg po bid (7 years)
  • Glipizide 10mg po qday (6 years)
  • Januvia 100mg po qday (1 years)
  • Atorvastatin 40mg po qhs (7 years)
  • Duloxetine 60mg po qday (9 years)
  • Latanoprost 0.005% i gtt ou qhs (3 years)
  • Docusate/senna 50/8.6 ii po qam (6 mos)
  • Miralax 1 capful mixed in 4-8 oz of water po qday (3 years)
  • Naproxen 220mg po bid
  • Advil PM 2 caplets po qhs prn
  • Hx of Norco 5/325 due to knee replacement. (Stopped 3 mos ago)
  • Vitamin D3 25mcg po qday (1 year was told by a friend to help prevent Covid)
  • Aspirin 81mg po qday (self-prescribed 2 years ago)

My first thought on this case study is always to try to address the patient’s concerns. The most pressing concern would likely be the loose stools. There are always numerous medications that can cause this issue so its important to recognize the timing of the loose stools and to try to correlate them together. While your eyes may easily key in on metformin as the cause of loose stools, it is critical to never overlook the obvious! He is actually taking laxatives so this needs to be addressed given that he is reporting loose stools. Believe it or not, I have seen this happen a fair number of times, and is one of the hidden Perils of Polypharmacy!

I would want to try to reduce the medication burden as that was also a request of the patient. Obviously, getting rid of the laxatives will help the loose stool and pill burden issue.

Another easy option and one that would be good for his heart failure is to address the duplicate NSAIDs (Naproxen and Advil PM). Cleaning up the diabetes regimen may also help reduce medications. An SGLT-2 inhibitor makes a good deal of sense given the heart failure history and diabetes. We would want to look at blood sugars and A1C of course, but ideally getting rid of Glipizide and possibly Januvia would be considerations.

If heart failure gets under control and we avoid provoking medications, we may be able to reduce the diuretic dosages. This would be another way to reduce pill burden.

Lastly, he did ask about Entresto, and given recent heart failure symptoms, it might be a good time to transition him off the ACE inhibitor. If a transition is made, it is critical to remember the washout period!

What else would you address in this situation?

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

4 Comments

  1. Awaisullah Babar

    I would look into the Cartia XT (Diltiazem) too especially keeping in view his heart failure history. Having a CCB out of the list might lead to discontinuation of his Miralax too or if not D/C might switch to its PRN use.

    Reply
  2. Colin Boggs

    For sure- Lisinopril to Valsartan (longer t 1/2).. Entresto if can afford – Metaprolol to xl (guideline) , drop Chlorthalidone and add Spironolactone or Eplenerone (due to HrEF guidelines)and monitor potassium . Drop or decrease Diltiazem. Furosemide for symptoms only. Patient is taking januvia and Glipizide I would drop and change to a GLP-1 or SGLT2 inhibitor. Probably the SGLT2 due to latest RCT’s on HrEF heart failure

    Reply
  3. sonia

    Loose stools might also be due to stopping the Norco 3 mos ago…since he’s off that he should def be off the laxatives

    Reply
  4. Bill Jones

    Without more information, this is harder to assess. Here are some thoughts.

    Agree with stopping or revising the laxatives since complaints of diarrhea. I would consider changing the metformin to ER tablets to also reduce diarrhea. I would consider changing to 1500 mg ONCE daily since the difference in diabetes control between 1500 mg and 2000 mg is small.

    I would stop the Januvia since the drug started last and now having some low blood sugars.

    I would find out more about the OA pain. I would not use two NSAIDs. I would try to DC both since they can reduce the effectiveness of ACEI, beta-blockers, and diuretics. This could be why his heart failure is not as controlled as one would like. I would use acetaminophen in a fixed dose starting at 1 g TID and adding 1 g as needed. If the pain was knees or hands, I would consider a trial of topical diclofenac on a scheduled basis.

    Since BP is controlled, I would DC Cartia since it could make heart failure worse, change metoprolol to ER 200 mg ONCE daily (optimal dose for heart failure), and increase lisinopril to 40 mg (ATLAS study supports higher doses are more effective). I would DC furosemide unless volume overloaded. If volume overloaded, I would DC chlorthalidone and use furosemide to control volume and BP (knowing it is not as effective). Combination diuretics causes hypokalemia very frequently.

    I would DC aspirin and vitamin D without a clear indication.

    What can you tell him about Entresto? I would say he is he is not on an optimal lisinopril dose. The run-in study for the PARADIGM-HF had over 19% of the entire group excluded because of some adverse effect. All received enalapril first and then sacubitril/valsartan. If you tolerated enalapril and then got sacubitril/valsartan 9.3% of the total entering the run-in study were excluded for some reason. The rate of hypotension, renal dysfunction, and death after tolerating enalapril was higher when taking sacubitril/valsartan. So, if you do fine with ACEI, you could do worse with sacubitril/valsartan (Circ Heart Fail. 2016;9:e002735. DOI: 10.1161/ CIRCHEARTFAILURE.115.002735).

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

September 15, 2021

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories